An adult woman with severe eczema holds a fishbowl and stares disapprovingly at a sunken cruiseliner inside

From Eczema to TSW

Last updated: October 2022

Growing up with eczema, there was always an anxiety associated with getting ready. But when I was diagnosed with topical steroid withdrawal, my perspective on eczema completely changed.

My early years with eczema

I was very active as a child. I grew up dancing, playing outside, and generally keeping busy whenever possible. While at dance, I would sweat, causing my skin to become irritated in the normal areas where eczema persists - inside of the elbows, backs of knees, and sometimes small patches on my neck.

Though small in appearance, it played with my emotions. I hated having to show it off with short sleeve shirts or shorts. I was also acutely aware if someone was staring at me or my spots.

"Is that a hickey?" someone would tease at school. The level of anxiety over my skin, over time, became an inner battle.

My high school years

The amount of time I would obsess over the cracks at the corners of my mouth, or any redness, was overwhelming. Any small crack or dryness made me feel less than or inadequate. Physically, it truly wasn't that bad. I wasn't in a momentous amount of pain, nor did it affect my ability to dance or stay active. But the mental toll, the part where my pubescent mind frequently wandered, held a black cloud over me. I would have done anything to look normal, like everyone else. Yet, we all know that was just a need for perfection.

Then came topical steroids

One of the drugs prescribed to me for my skin was topical steroids. It is the usual go-to when dealing with eczema patients. I had it over the counter, as well as from a doctor.

I used it infrequently, to the point where I can not recall the times I did use it growing up. However, that changed once I began performing on a cruise liner.

Did I have a fungal infection?

I will never know the true reason for my eczema flaring so badly while on board, but I have an inkling it started from a fungal infection. When you perform, you sweat a lot. The costumes we wore at each show were never fully washed afterward. There were just too many and not enough time in the rotation. So, they would sit in sweat. That, to me, is a breeding ground for fungus. And, with my already sensitive skin, it raged over my body.

How was my full-body eczema treated?

Again, I will never know this since I was never swabbed. The eczema had taken over my body by the time I went to see a dermatologist in Miami. She felt so bad for me. It was all over my face (especially my eyes), my arms, chest, back, legs, everywhere.

Because I was so badly covered, she threw the kitchen sink at me - a topical steroid, an oral antifungal, an oral antibiotic, Protopic (which is a topical immunosuppressant), and two different oral antihistamines.

I was on and off of these drugs for about 3 years.

What happens when you use the wrong medications?

Medicine is meant for specific needs. With eczema, it is important to assess your needs - make sure that the medicine you are on will properly treat whatever is happening on your skin.

For example, if you have a fungal infection, it is important to address it with antifungals, not a topical steroid. That can actually make your infection worse.

As for antibiotics, they are not meant to be used long-term. I was on them for quite a long time, with one spurt lasting almost 6 months. These drugs kill not only the bad bacteria but the good bacteria. This can cause a massive imbalance in your gut microbiome.

So, for myself, having never had my poor skin swabbed, I wonder what damage was done by the medications, not just my skin - especially the topical steroids.

The worst was topical steroid withdrawal

Looking back at my childhood eczema, I laugh. I took for granted what small amount of eczema I truly had.

After being on all of those medications, my eczema wasn't seeming to get better, only worse. The spots grew over my body, even with the meds. So, I stopped them. Wow. That is when the real nightmare began.

What happened in such a rapid amount of time was undeniably scary. The redness spread over my entire body. My eyes swelled. My skin began to molt off. I could not control my body temperature. Even my hair began to fall out. It was eczema literally on steroids.

It's been over seven years since I have been in topical steroid withdrawal.

The effect of TSW

Eczema and the daily struggles can feel bad enough, but it's imperative to prevent TSW from setting in. It can be highly debilitating - costing people their jobs, relationships, and even sanity. I know I lost so many things through this journey. It feels unfair. But the best way to steer clear is to be extremely judicious with your steroid usage. They are magical and powerful drugs, yet must be taken seriously. They can not be used for days on end. Personally, I wouldn't have touched them if I knew this was what would have happened to me. But here we are.

What did I learn?

Overall, it's important to factor in that eczema is more than just a skin condition, but it doesn't define you. Don't put yourself in harm's way, like lathering on steroids, just because it makes your confidence better. It's not worth it. Perfect skin is a myth. We are more than this flesh.

Dealing with TSW is no walk in the park, and I would not wish this upon anyone. Maintain your eczema with care and grace. Find ways to help manage your anxiety with things like meditation and rest. It is your health that is on the line. Guard it with your life.

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AtopicDermatitis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you taken our In America Survey yet?